Montana, 2009Hail and Heavy Rain in Montana, September 13 to 14, 2009
September 13 to 14, 2009 · NWS GGW · 22 events in 4 counties and zones
Severe thunderstorms erupted across the area for an unusual late-season event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms erupted across the area for an unusual late-season event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 13, 1:56 PM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 13, 1:56 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
256 PM MDT SUN SEP 13 2009
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
AN UPPER LOW IS BEING DRIVEN NORTHWARD ACROSS CENTRAL MONTANA THIS
AFTERNOON BY STRENGTHENING SOUTHERLY FLOW OVER THE GREAT BASIN
AHEAD OF A DIGGING PACIFIC TROUGH. MID-LEVEL LAPSE RATES WILL
STEEPEN THIS AFTERNOON WITH THE APPROACH OF THE UPPER LEVEL COLD
POOL. MEANWHILE...AN UPPER JET WILL ROUND THE BASE OF THE UPPER
LOW. THIS WILL INDUCE LARGE SCALE VERTICAL ASCENT AND DRIVE
INCREASING SOUTHERLY WIND SPEEDS ALOFT. THIS COMBINED WITH STRONG
LOW-LEVEL SOUTHEASTERLIES WILL RESULT IN A DECENT AMOUNT OF SHEAR.
THE NET RESULT WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND THIS EVENING...WITH THE GREATEST THREAT ACROSS
THE CENTRAL AND SOUTHEAST ZONES. ONE INHIBITING FACTOR WILL BE A
STUBBORN CAP THAT WILL LIKELY HAVE TO BE OVERCOME BY INCREASING
LARGE SCALE VERTICAL ASCENT.
THE SEVERE THREAT WILL DIMINISH LATER THIS EVENING WITH GENERAL
SHOWERS AND THUNDERSTORMS LIFTING NORTH INTO SASKATCHEWAN BY MONDAY
MORNING. LOW CLOUDS COULD LINGER ACROSS THE NORTH AND EAST MONDAY
MORNING...BUT QUICKLY DISSIPATE WITH SUNSHINE PREVAILING.
TEMPERATURE WILL WARM WELL INTO THE 80S WITH RAPIDLY RISING
1000-500MB THICKNESS VALUES.
DRY AND CLEAR CONDITIONS WILL PREVAIL MONDAY NIGHT AND TUESDAY AS
AN UPPER LEVEL RIDGE BUILDS OVERHEAD. COLD AIR DRAINAGE WILL
RESULT IN SOME COOL MORNING LOWS TUESDAY MORNING IN LOW-LYING
AREAS...BUT TEMPERATURES WILL WARM VERY QUICKLY RISING TO NEAR 90
BY AFTERNOON. OF NOTE THE RECORD AT GLASGOW ON TUESDAY THE 15TH IS
91 DEGREES. AJZ
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
SIGNIFICANT DISAGREEMENT APPEARS IN THE 12Z RUNS OF THE GFS AND THE EC.
THE UPPER LOW THAT TRAVERSES THE RIDGE IN THE EC GETS CAUGHT IN
THE UPPER LEVEL FLOW AND IS EJECTED EAST. THE GFS SHOWS THE UPPER
LOW KICKING SOUTH INTO THE CENTRAL PLAINS AND STICKING IN PLACE IN
WEAK UPPER LEVEL FLOW. THIS RUN OF THE GFS IS QUITE DIFFERENT THAN
THE PREVIOUS RUN WHEREAS THE EC REMAINS CONSISTENT SO THE EC
APPEARS TO BE THE BETTER SOLUTION.
THE GOING FORECAST LOOKS GOOD AND ONLY ADJUSTMENTS WERE MADE FOR
MIN TEMPERATURE AND WINDS TO ACCOUNT FOR SLIGHT CHANGES. WITH THE
500 MB RIDGE REMAINING DOMINANT FEATURE THROUGH MID WEEK...THE NEXT
CONCERN DOESNT APPEAR UNTIL NEXT WEEKEND WHEN A SIGNIFICANT
SHORTWAVE MOVES INTO THE NORTHWEST. SHALLENBERGER
PREVIOUS LONG TERM DISCUSSION...MODELS ARE IN GOOD AGREEMENT
UNTIL FRIDAY. STRONG UPPER RIDGE DOMINATES THE AREA WHICH WILL
BRING WARMER THAN NORMAL TEMPERATURES ESPECIALLY FOR DAYTIME HIGHS
AND MOSTLY CLEAR SKIES. SHOULD SEE SOME WIDE DIURNAL SWINGS OF 30
TO 40 DEGREES BETWEEN DAYTIME HIGHS AND NIGHTTIME LOWS WITH DRY
AIR AND LIGHT WINDS. SHOULD SEE GOOD NIGHTTIME COLD AIR DRAINAGE
IN LOW LYING AREAS.
THE RIDGE MOVES TO THE EAST ON FRIDAY. HOWEVER...JET STREAM STAYS
WELL NORTH OF THE FORECAST AREA THROUGH THE WEEKEND. GFS IS MORE
ZONAL WITH THE FLOW ALOFT THAN THE ECMWF FOR NEXT WEEKEND. BOTH
MODELS KEEP MONTANA WARM AND DRY INTO THE WEEKEND. THE GFS HAS
SHOWN BETTER RUN TO RUN CONSISTENCY WITH THE EXTENDED FORECAST
LATELY SO WILL RELY ON IT FOR NOW. GFS TRACKS ANY SHORTWAVES
COMING INLAND FROM THE PACIFIC THROUGH CANADA AND ONLY BRING A
WEAK FRONTAL SYSTEM THROUGH MONTANA NEXT SATURDAY NIGHT.
MEANWHILE... THE ECMWF BRINGS A DEEP UPPER TROUGH MONTANA NEXT
SUNDAY WITH A STRONG COLD FRONT. WILL STAY WITH WARMER AND DRIER
GFS FORECAST. FORRESTER
&&
.AVIATION...
MOST AREAS WILL SEE VFR CONDITIONS THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DEVELOP THIS EVENING WHICH WILL
TEMPORARILY DROP SITES TO MVFR. GUSTS OF UP TO 50KTS ARE ALSO
POSSIBLE WITH SOME STORMS. PREVAILING WINDS TONIGHT WILL BE OUT OF
THE SOUTHEAST AT 20 TO 30 KNOTS AT TIMES...WITH WINDS DECREASING TO
10 TO 15 KNOTS AFTER SUNSET. KGGW...KOLF...AND KSDY AS WELL AS
SOME OTHER AREAS WILL THEN SEE MVFR CEILINGS OF 2 TO 3 KFT
TOMORROW MORNING. SHALLENBERGER
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 13, 2:25 AM MST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
325 AM MDT SUN SEP 13 2009
MTZ016>027-059>062-140900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
325 AM MDT SUN SEP 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE THROUGH 9 PM
THIS EVENING. STRONG SOUTHEAST WINDS OF 15 TO 25 MPH HAVE
DEVELOPED ACROSS FORT PECK LAKE THIS MORNING. THIS WIND WILL
STRENGTHEN TO 20 TO 30 MPH WITH GUSTS TO 35 MPH BY MID MORNING AND
WILL CONTINUE THROUGH THIS EVENING. WINDS WILL DIMINISH TO LESS
THAN 20 MPH AFTER SUNSET.
A LOW PRESSURE STORM SYSTEM WILL MOVE NORTH ACROSS THE AREA TODAY
AND TONIGHT PRODUCING GUSTY EAST WINDS AND THUNDERSTORMS. SOME OF
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE BY EARLY EVENING
POSSIBLY PRODUCING DAMAGING HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Prairie
- When
- September 13, 4:30 PM MST
- Where
- Prairie County, 23 mi W of Mc Cloud
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 46.900, -106.067
Storm produced quarter-size hail and damaged a pick-up truck on the property.
Hail, Prairie
- When
- September 13, 4:45 PM MST
- Where
- Prairie County, 23 mi W of Mc Cloud
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.900, -106.067
Hail, Prairie
- When
- September 13, 5:31 PM MST
- Where
- Prairie County, 11 mi SW of Mildred
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.567, -105.114
Hail up to the golf-ball size fell with the storm.
Hail, Dawson
- When
- September 13, 5:40 PM MST
- Where
- Dawson County, 18 mi SSW of Lindsay
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.979, -105.296
Hail, Prairie
- When
- September 13, 5:50 PM MST
- Where
- Prairie County, 10 mi N of Terry
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.925, -105.300
Hail, Prairie
- When
- September 13, 6:00 PM MST
- Where
- Prairie County, 2 mi SE of Mildred
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.660, -104.920
Mostly penny-sized hail fell with this storm, but quarter and half dollar sized hail fell as well.
Hail, Dawson
- When
- September 13, 6:07 PM MST
- Where
- Dawson County, 14 mi SSW of Lindsay
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.033, -105.264
Up to golfball-sized hail fell with this storm.
Hail, Prairie
- When
- September 13, 6:20 PM MST
- Where
- Prairie County, 11 mi NE of Mildred
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.793, -104.786
Some quarter-sized hail was mixed in with the nickel-sized hail.
Hail, Garfield
- When
- September 13, 6:50 PM MST
- Where
- Garfield County, 11 mi N of Jordan
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.479, -106.880
Mostly pea-size hail with a few golfball-size stones.
Heavy Rain, Dawson
- When
- September 13, 6:50 PM MST to 7:05 PM MST
- Where
- Dawson County, 8 mi N of Lindsay
- Reported by
- Trained Spotter
- Coordinates
- 47.336, -105.150
Rainfall totaled 1.75 inches in 15 minutes.
Hail, Dawson
- When
- September 13, 7:05 PM MST
- Where
- Dawson County, 8 mi N of Lindsay
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.336, -105.150
Heavy rain also accompanied this storm.
Hail, Dawson
- When
- September 13, 7:30 PM MST
- Where
- Dawson County, 12 mi N of Lindsay
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.394, -105.150
The hail damaged the heads on the wheat crop.
Hail, Dawson
- When
- September 13, 7:50 PM MST
- Where
- Dawson County, 8 mi S of Lindsay
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.104, -105.150
Hail, Dawson
- When
- September 13, 8:10 PM MST
- Where
- Dawson County, 5 mi S of Lindsay
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 47.148, -105.150
Hail stones caused dents on an exposed camper.
Heavy Rain, Dawson
- When
- September 13, 8:10 PM MST
- Where
- Dawson County, 5 mi S of Lindsay
- Reported by
- Trained Spotter
- Coordinates
- 47.148, -105.150
Rainfall was measured at 1.4 inches. Runoff from rain filled ditches and almost filled a dam on the property.
Hail, Dawson
- When
- September 13, 8:25 PM MST
- Where
- Dawson County, 8 mi N of Lindsay
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.336, -105.150
Hail the size of walnuts and smaller fell with this storm.
Heavy Rain, Dawson
- When
- September 13, 8:25 PM MST
- Where
- Dawson County, 8 mi N of Lindsay
- Reported by
- Trained Spotter
- Coordinates
- 47.336, -105.150
Nearly two inches of rain fell with the hail from this storm.
Hail, Dawson
- When
- September 13, 8:50 PM MST
- Where
- Dawson County, 2 mi W of Bloomfield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.420, -104.973
Hail covered deck without much wind.
Hail, Dawson
- When
- September 13, 9:05 PM MST to 9:12 PM MST
- Where
- Dawson County, 8 mi NNE of Bloomfield
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.527, -104.865
The hail fell for about five minutes with only 0.30 inches of rainfall.
Hail, Valley
- When
- September 13, 9:16 PM MST
- Where
- Valley County, Frazer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.050, -106.030
Hail, Dawson
- When
- September 13, 9:30 PM MST
- Where
- Dawson County, 8 mi S of Richey
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.534, -105.070
Rainfall of 0.4 inches also occurred.
Hail, Valley
- When
- September 14, 12:38 AM MST
- Where
- Valley County, 2 mi S of Larslan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.541, -106.250
Some quarter-size hail, but mostly nickel and dime size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, September 13 to 30, 2009$935,000 · 10 events
- Lightning Strike in Louisiana, September 13, 2009$50,000 · 1 event
- Wildfire and Lightning Strike in California, September 13, 20091 injured · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 13, 20095 events
- Waterspouts in Gulf of Mexico, September 13, 20094 events
- Hail in Colorado, September 13, 20091.25 in hail · 3 events
- Hail in Montana, September 13, 20091.75 in hail · 2 events
- Wildfire in Oregon, September 13 to 30, 20091 event
- Flash Flood in Louisiana, September 13, 20091 event
- Heavy Rain in Arizona, September 13, 2009$1,000 · 1 event
- Wildfire in Wyoming, September 13 to 30, 20091 event
- Damaging Wind in Idaho, September 13, 2009$6,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187954, 187955, 187957, 187959, 187960, 187961, 187963, 187964, 188426, 188429, 188428, 187948, 188227, 188217, 188223, 188224, 188524, 188228, 188527, 188219, 189122, 188220.